Alert archive / Wyoming / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Riverton, WY

May 24, 2015Johnson County, Wyoming

NWS Riverton, WY issued this flash flood warning at May 24, 2015, 6:06 PM MDT for Johnson County, Wyoming. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2015, 6:06 PM MDT (00:06 UTC)
Expired
May 25, 2015, 3:00 AM MDT
In force
9 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 208 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WGUS55 KRIW 250006
FFWRIW
WYC019-250900-
/O.NEW.KRIW.FF.W.0007.150525T0006Z-150525T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
606 PM MDT SUN MAY 24 2015

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING...

* UNTIL 300 AM MDT MONDAY

* AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.  CLEAR CREEK
  RIVER GAGE NEAR BUFFALO WAS RISING RAPIDLY AND WAS WITHIN A FOOT OF
  FLOOD STAGE.  FLOODING IS EXPECTED AROUND 8 PM MDT WHEN THE GAGE
  GOES OVER 6 FEET WHICH IS FLOOD STAGE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BUFFALO...GILEAD BURN SCAR...I90 EXIT 47...I90 EXIT 51...I90 EXIT
  53...I90 MILE MARKER 60...JCT I90 AND I25...LAKE DE SMET...
  SADDLESTRING AND U.S. HWY 16 MILE MARKER 80.

  RAINFALL OF 2 TO 2.5 INCHES HAS BEEN OBSERVED AND ADDITIONAL RAINFALL
  OF 2 TO 2.5 INCHES IS POSSIBLE BEFORE MIDNIGHT TONIGHT. 

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 43 AND
59.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BOXELDER 
CREEK...PINEY CREEK...SHELL CREEK...CLEAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4455 10650 4423 10665 4423 10694 4446 10696
      4455 10667

$$

C. BAKER
2 follow-up statements
398 
WGUS75 KRIW 250237
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
837 PM MDT SUN MAY 24 2015

WYC019-250900-
/O.CON.KRIW.FF.W.0007.000000T0000Z-150525T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON WY-
837 PM MDT SUN MAY 24 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL JOHNSON
COUNTY UNTIL 300 AM MDT MONDAY...

AT 833 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF MODERATE RAINFALL ACROSS THE WARNED AREA. SOME MINOR FIELD 
FLOODING IS OCCURRING. CLEAR CREEK RIVER GAGE NEAR BUFFALO WAS 
RISING AND WAS WITHIN A FOOT OF FLOOD STAGE AND STILL SLOWLY 
RISING.  

MODERATE RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM 
THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING TO OCCUR. SOME 
LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BUFFALO...GILEAD 
BURN SCAR...I90 EXIT 47...I90 EXIT 51...I90 EXIT 53...I90 MILE 
MARKER 60...JCT I90 AND I25...LAKE DE SMET...SADDLESTRING AND U.S. 
HWY 16 MILE MARKER 80.

RAINFALL OF 2 TO 2.5 INCHES HAS BEEN OBSERVED AND ADDITIONAL RAINFALL
OF 0.5 TO 1.0 INCHES IS POSSIBLE BEFORE MIDNIGHT TONIGHT.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BOXELDER 
CREEK...PINEY CREEK...SHELL CREEK...CLEAR CREEK...AND ROCK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RIVERTON.

&&

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4455 10650 4423 10665 4423 10694 4446 10696
      4455 10667

$$
636 
WGUS75 KRIW 250852
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
252 AM MDT MON MAY 25 2015

WYC019-250905-
/O.EXP.KRIW.FF.W.0007.000000T0000Z-150525T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON WY-
252 AM MDT MON MAY 25 2015

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL
JOHNSON COUNTY WILL BE ALLOWED TO EXPIRE AT 300 AM MDT...

THIS FLASH FLOOD WARNING WILL BE REPLACED BY A FLOOD ADVISORY. 
EXCESS RUNOFF FROM HEAVY RAIN HAS DECREASED OVER THE WARNED AREA.  
STREAMS AND CREEKS IN THE WARNED AREA HAVE LEVELED OFF OR STARTED TO 
RECEDE...WITH FIELD AND OR NUISANCE FLOODING REMAINING. IF FLOODING 
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4455 10650 4423 10665 4423 10694 4446 10696
      4455 10667

$$

BRAUN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 24, 5:26 PM MDT, 40 minutes earlier.

Area forecast discussion, May 24, 5:26 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
526 PM MDT SUN MAY 24 2015

.SHORT TERM...TONIGHT THROUGH MONDAY

EXTENDED FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY.

STRONG COLD UPPER LEVEL LOW PRESSURE SYSTEM WITH CENTER NEAR
CRAIG COLORADO OCCLUDING WITH STRONG DEFORMATION AXIS ASSOCIATED
WITH BAND OF MODERATE TO HEAVY RAINFALL WITH RATES UP TO 1 INCH
AN HOUR OVER EASTERN FREMONT COUNTY. DRY SLOT EAST AND NORTHEAST
OF UPPER LOW CENTER BECOMING UNSTABLE WITH RAPID THUNDERSTORM
DEVELOPMENT.  THUNDERSTORMS SHOULD ADVECT NORTHWEST AND WEST INTO
DEFORMATION ZONE AND OVERRUN MORE STRATIFORM RAIN SHIELD.
PRECIPITATION OROGRAPHICALLY ENHANCED ALONG EAST SLOPES OF THE
BIGHORN AND WIND RIVER MOUNTAINS. HYDROGRAPHS SHOWING STEADY
RISES ON THE POWDER RIVER AND CLEAR CREEK ON EAST SLOPES OF
BIGHORNS.  MANY AREAS HAVE ALREADY RECEIVED 1 TO 3 INCHES OF RAIN
GOING BACK TO FRIDAY NIGHT. FLASH FLOOD THREAT REMAINS ELEVATED
AND HAVE EXTENDED FLASH FLOOD WATCH OUT THROUGH 06Z THIS EVENING
AND EXPANDED COVERAGE TO INCLUDE ALL OF FREMONT AND HOT SPRINGS
COUNTIES AS WELL AS EASTERN SWEETWATER COUNTY. MOUNTAIN AREAS
SHOULD SEE SNOW LEVEL AROUND 9000 FEET LOWER THROUGH THE NIGHT TO
AROUND 8000 FEET BY SUNRISE. UPPER LOW WILL BEGIN EJECTING EAST
NORTHEAST AND WILL SEE PRECIPITATION INTENSITY DECREASE LATER
TONIGHT WITH FLOW ALOFT SLOWLY SHIFTING TO THE NORTHWEST.  EXPECT
SOME SHOWERS AND ISOLATED THUNDERSTORMS TO REDEVELOP IN THE
NORTHWEST FLOW ON MONDAY. COOL TEMPERATURES WILL CONTINUE THROUGH
MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY

SHOWERS TO CONTINUE MONDAY EVENING AS A WEAK RIDGE OF HIGH PRESSURE
TRIES TO BUILD OVER THE AREA. THIS RIDGE WILL WEAKEN SHOWER ACTIVITY
BRIEFLY DURING THE MONDAY NIGHT PERIOD...BUT THE RIDGE AXIS SLIDES
THROUGH THE AREA QUICKLY ALLOWING SOUTHWEST FLOW TO RETURN BY
TUESDAY EVENING. SHOWERS AND THUNDERSTORMS WILL BUILD OVER THE AREA
WITH THE RETURN OF THE SOUTHWEST FLOW...WITH SOME STORMS CONTAINING
GUSTY WIND AND SMALL HAIL.

A DIURNAL TREND FOR THE SHOWER ACTIVITY THEN BECOMES FAIRLY
ESTABLISHED. SHOWERS AND THUNDERSTORMS WILL BE PRESENT DURING THE
AFTERNOON AND EARLY EVENING HOURS...WITH ACTIVITY WANING WITH LOSS
OF DAYLIGHT. TEMPERATURES WILL WORK TO WARM THROUGH THE FORECAST
PERIOD...WITH WIDESPREAD BASIN TEMPERATURES REACHING INTO THE 70S BY
THE END OF THE FORECAST PERIOD.

.AVIATION.../00Z ISSUANCE/

WIDESPREAD MVFR TO IFR CEILINGS WITH VISIBILITY REDUCED IN RAIN
AND FOG...SNOW IN THE HIGHER MOUNTAINS...OBSCURING TERRAIN
CONTINUING ALONG AND EAST OF THE CONTINENTAL DIVIDE THROUGH 18Z
MONDAY. THESE CONDITIONS WILL NOT BE AS WIDESPREAD WEST OF THE
DIVIDE WHICH MAY SEE MORE FOG DEVELOPMENT THROUGH THE MORNING
HOURS.

THE UPPER LOW OVER WESTERN COLORADO WILL SLOWLY LIFT NE INTO EASTERN
WYOMING TONIGHT AND MONDAY...AND THERE WILL LIKELY BE SOME LIFTING OF
CIGS LATE MONDAY AFTERNOON FOLLOWED BY RAPID REDEVELOPMENT OF
SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON IN NORTHWEST FLOW
ALOFT.  MOST AIRPORTS WILL BE IMPACTED BY THE MVFR AND IFR CONDITIONS
TONIGHT THEN IMPROVING TO VFR BY 18Z MONDAY. THEN BRIEF MVFR CONDITIONS
WILL BE A THREAT WITH STRONGER SHOWERS AND THUNDERSTORMS MONDAY
AFTERNOON.

.FIRE WEATHER...

STRONG COLD UPPER LEVEL LOW PRESSURE SYSTEM WITH CENTER NEAR
CRAIG COLORADO ASSOCIATED WITH BAND OF MODERATE TO HEAVY
RAINFALL WITH RATES UP TO 1 INCH AN HOUR OVER EASTERN FREMONT
COUNTY. DRY SLOT EAST AND NORTHEAST OF UPPER LOW CENTER BECOMING
UNSTABLE WITH RAPID THUNDERSTORM DEVELOPMENT. THUNDERSTORMS SHOULD
ADVECT NORTHWEST AND WEST INTO MORE STRATIFORM RAIN SHIELD.
PRECIPITATION OROGRAPHICALLY ENHANCED ALONG EAST SLOPES OF THE
BIGHORN AND WIND RIVER MOUNTAINS. MANY AREAS HAVE ALREADY
RECEIVED 1 TO 3 INCHES OF RAIN GOING BACK TO FRIDAY NIGHT. FLASH
FLOOD THREAT REMAINS ELEVATED AND HAVE EXTENDED FLASH FLOOD WATCH
OUT THROUGH 06Z THIS EVENING AND EXPANDED COVERAGE TO INCLUDE ALL
OF FREMONT AND HOT SPRINGS COUNTIES AS WELL AS EASTERN SWEETWATER
COUNTY. MOUNTAIN AREAS SHOULD SEE SNOW LEVEL AROUND 9000 FEET
LOWER THROUGH THE NIGHT TO AROUND 8000 FEET BY SUNRISE. UPPER LOW
WILL BEGIN EJECTING EAST NORTHEAST AND WILL SEE PRECIPITATION
INTENSITY DECREASE LATER TONIGHT WITH FLOW ALOFT SLOWLY SHIFTING
TO THE NORTHWEST. EXPECT SOME SHOWERS AND ISOLATED THUNDERSTORMS
TO REDEVELOP IN THE NORTHWEST FLOW ON MONDAY. COOL TEMPERATURES
WILL CONTINUE THROUGH MONDAY. RELATIVE HUMIDITY WILL BE ELEVATED
ACROSS THE AREA THROUGH MONDAY WITH GENERALLY LOW MIXING HEIGHTS
AND POOR SMOKE DISPERSAL ESPECIALLY EAST OF THE CONTINENTAL
DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT
WYZ005>011-015>020-022-030.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, May 24, 5:29 PM MDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
529 PM MDT SUN MAY 24 2015

WYZ001>020-022>030-251329-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
529 PM MDT SUN MAY 24 2015

...FLASH FLOOD WATCH FOR NATRONA...JOHNSON...FREMONT...HOT
SPRINGS...EASTERN SWEETWATER AND WASHAKIE COUNTIES UNTIL 6 AM MDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD THREAT CONTINUES UNTIL 6 AM MDT MONDAY WITH PROLONGED
HEAVY RAIN OVER NATRONA...JOHNSON...FREMONT...HOT SPRINGS...
EASTERN SWEETWATER AND WASHAKIE COUNTIES. COOL AND WET CONDITIONS
CONTINUE...WITH WITH A COUPLE OF INCHES OF NEW SNOW POSSIBLE ABOVE
9500 FEET THIS MORNING. SHOWERS WITH ISOLATED THUNDERSTORMS AGAIN
POSSIBLE BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS
EACH AFTERNOON AND EVENING. STRONGER STORMS WILL PRODUCE LOCALLY
HEAVY RAIN AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Local storm report, May 24, 5:40 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
540 PM MDT SUN MAY 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DEBRIS FLOW      5 S THERMOPOLIS         43.57N 108.21W
05/24/2015                   HOT SPRINGS        WY   DEPT OF HIGHWAYS

            MUD AND ROCK SLIDE ACROSS U.S. HWY 20
            THROUGH WIND RIVER CANYON. HIGHWAY CLOSED
            DUE TO THE SLIDE.

&&

AEM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:42 PM MDTAreal Flood AdvisoryRIWFremont23 hr
May 24, 8:07 PM MDTAreal Flood WarningRIWJohnson24 hr
May 24, 9:14 PM MDTAreal Flood AdvisoryRIWFremont, Hot Springs12 hr
May 24, 10:13 PM MDTWinter Weather AdvisoryRIWBig Horn, Fremont, Johnson, Natrona, Washakie11 hr
May 25, 3:02 AM MDTAreal Flood AdvisoryRIWJohnson9 hr
May 25, 7:33 AM MDTAreal Flood WarningRIWFremont, Hot Springs11 hr
May 25, 1:27 PM MDTAreal Flood WarningRIWJohnson24 hr

Nearby

Flash Flood Warnings in Wyoming, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.